Diethylpropion is a sympathomimetic amine that possesses pharmacological properties similar to amphetamine. Although the exact mechanism of action has not been established, it is thought that appetite suppression is produced by a stimulant effect on the satiety center in the hypothalamic and limbic regions of the brain. Secondary actions include CNS stimulation and blood pressure elevation. Diethylpropion acts primarily on adrenergic pathways to increase the release of norepinephrine from nerve terminals and inhibit its reuptake; therefore, it is considered an indirect-acting sympathomimetic. There is evidence that diethylpropion may also provide some direct stimulation of the nerve terminal to produce the pharmacologic response.
Due to its vasopressor effects, diethylpropion is contraindicated in patients with advanced arteriosclerosis, severe hypertension, or pulmonary hypertension. Diethylpropion is not recommended in patients with cardiac arrhythmias, heart murmur, or valvular heart disease. Valvular heart disease is associated with the use of some anorectic agents such as fenfluramine and dexfenfluramine. Cardiac valvulopathy has been very rarely reported with diethylpropion monotherapy, but the causal relationship remains uncertain. Possible contributing factors include use for extended periods of time, higher than recommended dose, and/or use in combination with other anorectic drugs. Baseline cardiac evaluation should be considered to detect preexisting valvular heart diseases or pulmonary hypertension prior to initiation of diethylpropion treatment. Echocardiogram during and after treatment could be useful for detecting any valvular disorders which may occur. In a case-control epidemiological study, the use of anorectic agents, including diethylpropion, was associated with an increased risk of developing pulmonary hypertension, a rare, but often fatal disorder. The use of anorectic agents for longer than 3 months was associated with a 23-fold increase in the risk of developing pulmonary hypertension. Increased risk of pulmonary hypertension with repeated courses of therapy cannot be excluded. The onset or aggravation of exertional dyspnea, or unexplained symptoms of angina pectoris, syncope, or lower extremity edema suggest the possibility of occurrence of pulmonary hypertension. Under these circumstances, diethylpropion should be immediately discontinued, and the patient should be evaluated for the possible presence of pulmonary hypertension. The potential risk of possible serious adverse effects such as valvular heart disease and pulmonary hypertension should be assessed carefully against the potential benefit of weight loss.